Alert archive / New York / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 51, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at Jun 21, 2021, 4:53 PM EDT for Cayuga County, Onondaga County, New York. It was in force for 67 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 21, 2021, 4:53 PM EDT (20:53 UTC)
- Expired
- Jun 21, 2021, 6:00 PM EDT
- In force
- 67 min
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Cayuga County, NY, Onondaga County, NY
The radar
The Ft Drum radar (KTYX), 88 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 21, 4:55 PM EDT | TSTM WND DMG | Marcellus, NY | MULTIPLE LARGE TREES DOWN. TIME RADAR ESTIMATED. |
| Jun 21, 5:03 PM EDT | TSTM WND DMG | 2 Sse Cayuga, NY | TREE UPROOTED. |
| Jun 21, 5:14 PM EDT | TSTM WND GST 66 | 2 Se North Syracuse, NY | MEASURED ASOS WIND GUST. |
| Jun 21, 5:35 PM EDT | TSTM WND DMG | Camillus, NY | TREES AND WIRES DOWN HEATHER LN, ROWENA DR, SHERWOOD DR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 21, 12:31 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
| Jun 21, 1:11 PM EDT | Severe Thunderstorm Watch | SPC | 10 hr |
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 8.9 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 9 J/kg
- Mixed-layer CIN
- -284 J/kg
- Mixed-layer LCL
- 1192 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 257 m²/s²
- 0-3 km storm-relative helicity
- 304 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
439
WUUS51 KBGM 212053
SVRBGM
NYC011-067-212200-
/O.NEW.KBGM.SV.W.0051.210621T2053Z-210621T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Binghamton NY
453 PM EDT Mon Jun 21 2021
The National Weather Service in Binghamton has issued a
* Severe Thunderstorm Warning for...
Northern Cayuga County in central New York...
Northwestern Onondaga County in central New York...
* Until 600 PM EDT.
* At 452 PM EDT, a severe thunderstorm was located over Cayuga, or
near Seneca Falls, moving east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Onondaga, Syracuse, Clay, Cicero, Auburn, Lysander, Van Buren,
Baldwinsville, North Syracuse and Solvay.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4322 7609 4320 7608 4317 7598 4313 7597
4273 7645 4281 7673 4296 7674 4301 7672
4302 7671 4303 7649 4323 7647 4323 7630
4320 7628 4321 7626 4324 7627 4320 7622
4322 7620 4327 7621
TIME...MOT...LOC 2052Z 249DEG 36KT 4290 7671
HAIL...1.00IN
WIND...60MPH
$$
DJPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 4:06 PM EDT, 47 minutes earlier.
Area forecast discussion, Jun 21, 4:06 PM EDT, 47 minutes before
Area Forecast Discussion National Weather Service Binghamton NY 406 PM EDT Mon Jun 21 2021 .SYNOPSIS... Thunderstorms are expected this afternoon into this evening ahead of a strong cold front. Some of these storms will be severe with damaging winds, large hail, and locally heavy rainfall all possible. Lingering showers exit Tuesday, with much cooler and drier air overtaking the region for midweek. && .NEAR TERM /THROUGH TUESDAY NIGHT/... 400 PM Update: Severe Thunderstorm Watches are in effect for the entire area for the remainder of this afternoon into this evening. Several Severe Thunderstorm Warnings have already been issued so far with damaging winds and large hail already reported. Isolated to scattered thunderstorms have developed across much of the area, especially Central NY over the last several hours. This is ahead of a main cluster/broken line of storms that is currently approaching our forecast area from Western NY and Central PA. Ample instability combined with plenty of shear is in place, along with some helicity. The main threat with any storms will be damaging winds, large hail, and locally heavy rainfall. An isolated tornado cannot be ruled out as well, although LCL heights are a bit on the higher side for tornadic development (~1500m; generally less than 1000m is ideal for this). The most damaging winds will be located with any bowing segments with the approaching line of storms. Fortunately, these storms have been relatively progressive and therefore any potential flash flooding issues are expected to be extremely localized. Additional showers and thunderstorms are expected this evening, although the severe weather threat will gradually diminish with the loss of daytime heating and the cold front passage bringing cooler and more stable air. Temperatures will fall overnight into the 50s and possibly even some upper 40s in portions of Steuben and Oneida counties. Some additional showers will be possible Tuesday morning before exiting eastward by the afternoon. With a much more stable airmass in place, not expecting any thunderstorms for Tuesday. Otherwise gradual clearing is expected throughout the afternoon. Highs will be quite cool for this time of the year, only in the 60s. Chilly temperatures are expected Tuesday night with lows only in the lower to mid 40s. Some upper 30s will even be possible across northern Oneida county and the higher elevations of the Catskills. Clear skies and light winds, plus lingering moisture near the ground from today's rainfall will allow for valley fog formation late Tuesday night/early Wednesday morning. && .SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/... Quiet weather with a gradual warming trend for the short term, as an area of high pressure builds over the region. On Wednesday, there will be a departing upper level trough over the region. 1000-500mb thicknesses will still be rather low, starting out between 546-552dm in the morning, with warm air advection slowly arriving by afternoon. Otherwise, at this time guidance is indicating mostly sunny skies with only a slight west-northwest breeze 7-15 mph. Below average temperatures expected, after starting out very chilly in the upper 30s to mid-40s early, it'll recover to between 70-75 by afternoon. Wednesday Night: Mostly clear, quiet and cool with light winds and high pressure directly overhead. Cannot rule out some patchy valley fog. but not enough confidence to put in the forecast grids just yet. Overnight lows dip down into the mid-40s to lower 50s. Thursday: Our weather will be dominated by the surface ridge of high pressure once again, as it slowly slides of the New England coast. Gradually increasing southerly return flow, with mostly sunny skies expected. Temperatures warm back up to seasonable levels, with highs in the upper 70s to lower 80s. Dew points remain low, in the upper 40s to low 50s, so very comfortable humidity levels. Thursday night: Another quiet night weatherwise. Surface ridging continues to nudge in from New England, which will keep mostly clear conditions over our CWA. Not as cool, but still comfortable with overnight lows mainly in the 50s. Light southeast winds 5-10 mph. && .LONG TERM /FRIDAY THROUGH MONDAY/... Starting off mainly quiet on Friday, but an upper level trough slowly approaches from the west late in the day. Overall, expecting partly sunny and seasonable weather, but again cannot rule out a stray late day shower or storm. Chances for scattered showers gradually increase Friday night, as a surface low tracks into the central Great Lakes and St. Lawrence Valley region. Warm overnight lows expected considering the increased clouds and southerly flow...expect low to mid-60s overnight. The weather pattern then looks to remain active for the weekend and right into early next week. Our area will be caught in a deep southwest flow with ample moisture (1.75"+ PWATS) between a slow approaching upper trough and a retrograding Atlantic ridge. Instability will increase, bringing likely PoPs for showers and scattered t'storms Saturday, Sunday and Monday afternoon. No particular day looks like a washout at this time. A few storms may be better organize heading into Sunday and Monday, but this will depend on the trough position and amount of deep shear available. Becoming more humid as dew points rise into the 60s, along with seasonably warm temperatures. Expect daytime highs between 80-85, with muggy overnight lows in the 60s. && .AVIATION /20Z MONDAY THROUGH SATURDAY/... Mainly VFR conditions will exist this afternoon. However, thunderstorms are expected this afternoon; some may be severe with strong winds and hail. Right now included thunder in 2 hour long TEMPO groups during the period where highest confidence is. That being said, be on the lookout for potential amendments to further refine the timing or if storms head towards a terminal outside of the TEMPO window. Behind the showers and thunderstorms ceilings are expected to lower to MVFR and perhaps Fuel Alternate this evening/overnight. These ceiling restrictions may persist through Tuesday morning before gradually improving Tuesday afternoon. Outlook... Tuesday afternoon through Friday...Mainly VFR, though valley fog is probable for late nights-early mornings at KELM. Saturday...Restrictions possible in scattered showers and thunderstorms. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...None. NY...None. && SYNOPSIS...BJG NEAR TERM...BJG SHORT TERM...MJM LONG TERM...MJM AVIATION...BJG
Hazardous weather outlook, Jun 21, 4:08 PM EDT, 45 minutes before
Hazardous Weather Outlook National Weather Service Binghamton NY 408 PM EDT Mon Jun 21 2021 NYZ046-057-062-PAZ038>040-043-044-047-048-072-222015- Otsego-Delaware-Sullivan-Bradford-Susquehanna-Northern Wayne-Wyoming- Lackawanna-Luzerne-Pike-Southern Wayne- 408 PM EDT Mon Jun 21 2021 ...SEVERE THUNDERSTORM WATCH 303 IN EFFECT UNTIL 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. Please relay any information about severe weather to the NWS while following local, state and CDC guidelines. NYZ015>017-022-023-222015- Yates-Seneca-Southern Cayuga-Steuben-Schuyler- 408 PM EDT Mon Jun 21 2021 ...SEVERE THUNDERSTORM WATCH 299 IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central New York. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. Please relay any information about severe weather to the NWS while following local, state and CDC guidelines. NYZ009-018-024-025-036-037-044-045-055-056-222015- Northern Oneida-Onondaga-Chemung-Tompkins-Madison-Southern Oneida- Cortland-Chenango-Tioga-Broome- 408 PM EDT Mon Jun 21 2021 ...SEVERE THUNDERSTORM WATCH 300 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central New York. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. Please relay any information about severe weather to the NWS while following local, state and CDC guidelines.
In the hours before
Local storm report, Jun 21, 4:10 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
410 PM EDT MON JUN 21 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM TSTM WND DMG EAST HOMER 42.67N 76.10W
06/21/2021 CORTLAND NY 911 CALL CENTER
MULTIPLE REPORTS OF TREES DOWN ON SEVERAL
ROADS. ONE ON A HOUSE.
&&Local storm report, Jun 21, 4:13 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
413 PM EDT MON JUN 21 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM TSTM WND DMG ITHACA 42.44N 76.50W
06/21/2021 TOMPKINS NY 911 CALL CENTER
CORRECTS PREVIOUS TSTM WND DMG REPORT FROM
ITHACA. MULTIPLE TREES DOWN ON WIRES.
&&Local storm report, Jun 21, 4:25 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
425 PM EDT MON JUN 21 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0323 PM TSTM WND DMG 1 WSW CAYUGA HEIGHTS 42.46N 76.50W
06/21/2021 TOMPKINS NY PUBLIC
LARGE TREES DOWN IN THE PARK.
&&Local storm report, Jun 21, 4:29 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
429 PM EDT MON JUN 21 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0356 PM HAIL HOMER 42.64N 76.18W
06/21/2021 E1.00 INCH CORTLAND NY PUBLIC
&&Local storm report, Jun 21, 4:37 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
437 PM EDT MON JUN 21 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM LIGHTNING 2 S CLAYVILLE 42.95N 75.25W
06/21/2021 ONEIDA NY 911 CALL CENTER
LIGHTNING HIT TREE AND BLEW OUT THE BOTTOM.
TOP OF THE TREE IS ON FIRE.
&&Local storm report, Jun 21, 4:38 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
438 PM EDT MON JUN 21 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM HAIL DERUYTER 42.76N 75.89W
06/21/2021 M1.00 INCH MADISON NY TRAINED SPOTTER
&&The office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 8:25 PM EDT | Special Weather Statement | BGM | Cortland | 50 min |
| Jun 20, 11:49 PM EDT | Special Weather Statement | BGM | Chemung | 26 min |
| Jun 21, 12:14 AM EDT | Special Weather Statement | BGM | Tompkins | 31 min |
| Jun 21, 1:29 AM EDT | Special Weather Statement | BGM | Tompkins | 31 min |
| Jun 21, 1:45 AM EDT | Special Weather Statement | BGM | Steuben | 30 min |
| Jun 21, 2:25 AM EDT | Special Weather Statement | BGM | Steuben | 35 min |
| Jun 21, 2:41 AM EDT | Severe Thunderstorm Warning | BGM | Steuben | 34 min |
| Jun 21, 3:42 AM EDT | Special Weather Statement | BGM | Madison | 33 min |
| Jun 21, 6:17 AM EDT | Special Weather Statement | BGM | Yates | 28 min |
| Jun 21, 6:36 AM EDT | Special Weather Statement | BGM | Cayuga, Seneca, Yates | 39 min |
| Jun 21, 1:45 PM EDT | Special Weather Statement | BGM | Oneida | 30 min |
| Jun 21, 1:58 PM EDT | Special Weather Statement | BGM | Onondaga | 32 min |
| Jun 21, 2:00 PM EDT | Special Weather Statement | BGM | Cortland | 30 min |
| Jun 21, 2:07 PM EDT | Severe Thunderstorm Warning | BGM | Cortland, Madison, Onondaga | 53 min |
| Jun 21, 3:02 PM EDT | Special Weather Statement | BGM | Madison | 58 min |
| Jun 21, 3:23 PM EDT | Special Weather Statement | BGM | Cortland, Tompkins | 37 min |
| Jun 21, 3:26 PM EDT | Severe Thunderstorm Warning | BGM | Cayuga, Cortland, Onondaga, Tompkins | 64 min |
| Jun 21, 3:28 PM EDT | Special Weather Statement | BGM | Oneida | 47 min |
| Jun 21, 3:29 PM EDT | Severe Thunderstorm Warning | BGM | Steuben | 61 min |
| Jun 21, 3:33 PM EDT | Severe Thunderstorm Warning | BGM | Madison, Oneida | 42 min |
| Jun 21, 3:33 PM EDT | Severe Thunderstorm Warning | BGM | Oneida | 26 min |
| Jun 21, 4:10 PM EDT | Severe Thunderstorm Warning | BGM | Cortland, Madison, Oneida, Onondaga | 35 min |
| Jun 21, 4:16 PM EDT | Severe Thunderstorm Warning | BGM | Schuyler, Seneca, Steuben, Yates | 44 min |
| Jun 21, 4:41 PM EDT | Severe Thunderstorm Warning | BGM | Madison, Oneida, Onondaga | 64 min |
| Jun 21, 4:42 PM EDT | Severe Thunderstorm Warning | BGM | Cayuga, Chemung, Schuyler, Seneca, Steuben, Tompkins | 48 min |
| Jun 21, 5:18 PM EDT | Severe Thunderstorm Warning | BGM | Broome, Cayuga, Chemung, Cortland, Tioga, Tompkins | 42 min |
| Jun 21, 5:28 PM EDT | Severe Thunderstorm Warning | BGM | Oneida | 47 min |
| Jun 21, 5:34 PM EDT | Severe Thunderstorm Warning | BGM | Cayuga, Chenango, Cortland, Madison, Onondaga | 56 min |
| Jun 21, 5:59 PM EDT | Severe Thunderstorm Warning | BGM | Broome, Chenango, Cortland, Tioga, Tompkins | 61 min |
| Jun 21, 6:05 PM EDT | Severe Thunderstorm Warning | BGM | Chenango, Cortland, Madison, Oneida, Onondaga | 55 min |
| Jun 21, 6:08 PM EDT | Special Weather Statement | BGM | Broome, Tioga | 52 min |
| Jun 21, 6:56 PM EDT | Severe Thunderstorm Warning | BGM | Chenango, Otsego | 64 min |
| Jun 21, 7:18 PM EDT | Special Weather Statement | BGM | Delaware | 27 min |
| Jun 21, 7:35 PM EDT | Severe Thunderstorm Warning | BGM | Delaware | 40 min |
| Jun 21, 7:47 PM EDT | Severe Thunderstorm Warning | BGM | Chenango, Delaware, Otsego | 39 min |
| Jun 21, 7:56 PM EDT | Severe Thunderstorm Warning | BGM | Sullivan | 64 min |
Nearby
Severe Thunderstorm Warnings in New York, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.